What sort of first aid should be administered to a young person who is using substances?

Drugs affect everyone differently. Their effect depends on the quantity taken, the emotional state of the user, and the environment in which they are taken.
Parents need to know what to do if they find their child sick after using drugs or drinking an excessive amount of alcohol.

Amphetamines, cannabis, Ecstasy, LSD and magic mushrooms can sometimes trigger stress or panic attacks.
If this happens:
- Calm the child down. Try to stop them panicking. Talk to them in a normal tone of voice; try to conceal your own fear or worry from them.
- Explain that the feeling will pass.
- Encourage them to sit in a quiet, softly-lit room.
-If their breathing quickens, calm them down and ask them to take slow, deep breaths.

Heroin, tranquillizers and aerosols or glue abuse can make the user feel extremely sleepy.
If this happens:
- Calm them down. Talk to them in a quiet, calm voice and try to stop them panicking.
- Don’t frighten them.
- Never give them coffee to wake them up.
- If the symptoms persist, get them to lie in the recovery position (embryo-like on their side). Make sure they don’t swallow their tongue, which can impede their breathing.
- Don’t hesitate to call for an ambulance, if they don’t wake up quickly.

The abuse of alcohol, inhaled substances (glues, aerosols, petrol), heroin, tranquillizers or the constant trance-like dancing of an Ecstasy user who neither breaths properly nor drinks adequate fluids, can lead to a loss of consciousness. An overdose of most drugs can also lead to a loss of consciousness.
If this happens:
- Call the emergency services immediately (dial 166 in Greece), give your address and ask for an ambulance. Don’t ever hesitate to contact emergency services.
- Check their breathing. Be ready to perform artificial resuscitation (the kiss of life).
- Keep your child warm, but not too warm. However, if they have taken Ecstasy and seem to be overheating (hyperthermia), keep them cool, make sure they have plenty of fresh air and take off any excess clothing (hats, gloves, scarves etc.).
-If you know what substance they have taken, tell the ambulance crew when they arrive. If you find drugs but are not sure what they are, give them to the ambulance crew.
If you find your child unconscious or somnolent, it is important to know what to do: it might save their life.